MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number U3513084
Medical Device Problem Codes Retraction Problem (1536); Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was not provided, a review of the device history records could not be performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the left renal artery the pta balloon allegedly ruptured causing the tip of the balloon to detach inside the sheath upon removal from the patient.Reportedly, the health care provider (hcp) found that the tip of the balloon and radiopaque marker was missing.Upon further examination the hcp was able to remove the radiopaque marker.However, it was decided by the hcp not remove the balloon tip despite multiple attempts.The procedure was concluded, and no further treatment was provided.There was no reported patient injury.
 
Additional Manufacturer Narrative
A manufacturing review was not performed as the lot number was not provided.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 8mm x 40mm balloon.A complete compound rupture was observed at the proximal cone of the balloon.The distal marker band was returned detached from the catheter.The inner catheter was also detached and the distal tip of the catheter and the distal end of the balloon were not returned.The edges of the rupture and the inner catheter detachment were examined under microscopic magnification and were observed to be jagged.The proximal marker band was still attached to the device.Twisting and stretching of the outer catheter, 45.7cm from the strain relief, likely indicating retraction issues.Stretching of the outer catheter was also noted 0.2cm from the glue joint.No other anomalies were noted to the returned device.Functional/performance evaluation: no functional testing could be performed due to the condition in which the sample was returned (i.E.Balloon rupture/detachment).Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the investigation is confirmed for a compound rupture and balloon detachment, as the device was examined and it was found that a complete compound rupture was noted at the proximal cone of the balloon, with the distal portion of the balloon detached and not returned.Based on the signs of stretching and twisting in the outer catheter, combined with the rupture and balloon detachment, the investigation is confirmed for retraction issues.Additionally, the investigation is confirmed for marker band detachment, as the distal marker band was detached from the returned device.The balloon rupture likely lead to the retraction issues and the balloon and marker band detachment.Based on the condition of the returned sample (i.E.Stretching observed at the point of detachment), it is likely that excessive force contributed to the detachment.However, the definitive root cause for the balloon rupture could not be determined based upon the available information.It is unknown if patient and/or procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Use of the ultraverse 035 pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place, and inflate the balloon to the appropriate pressure.Potential adverse reactions: additional intervention.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the left renal artery the pta balloon allegedly ruptured causing the tip of the balloon to detach inside the sheath upon removal from the patient.Reportedly, the health care provider(hcp) found that the tip of the balloon and radiopaque marker was missing.Upon further examination the hcp was able to remove the radiopaque marker.However, it was decided by the hcp not remove the balloon tip despite multiple attempts.The procedure was concluded, and no further treatment was provided.There was no reported patient injury.

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6535849
Report Number2020394-2017-00395
Device Sequence Number16199592
Product Code LIT
UDI-Device Identifier00801741094170
UDI-Public(01)00801741094170
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberU3513084
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/01/2017
Supplement Report FDA Received Date06/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1